Alert archive / Minnesota / Freezing Rain Advisories in 2014
Freezing Rain Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freezing rain advisory at Jan 12, 2014, 8:39 AM CST for 6 counties in Minnesota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2014, 8:39 AM CST (14:39 UTC)
- Expired
- Jan 12, 2014, 12:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Stearns County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 437 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
499 WWUS43 KMPX 121439 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 839 AM CST SUN JAN 12 2014 ...AREA OF LIGHT FREEZING RAIN MOVING ACROSS CENTRAL MINNESOTA THIS MORNING... .AN AREA OF LIGHT RAIN AND SPRINKLES WILL MOVE ACROSS CENTRAL MINNESOTA THE REST OF THIS MORNING. TEMPERATURES BETWEEN 28 AND 32 IS RESULTING IN THE RAINFALL FREEZING ON CONTACT AS IT REACHES THE GROUND. ALTHOUGH THIS PRECIPITATION WILL ONLY LAST FOR 1 TO 2 HOURS...IT HAS BEEN ENOUGH TO CAUSE HAZARDOUS TRAVEL CONDITIONS ACROSS CENTRAL MINNESOTA DUE TO ROADWAYS BECOMING ICY. THIS AFTERNOON...TEMPERATURES ARE EXPECTED TO WARM ABOVE FREEZING...HELPING TO MELT THE ICE ON THE ROADWAYS...BUT UNTIL THEN TRAVEL CONDITIONS WILL REMAIN HAZARDOUS. MNZ042>045-049-050-121800- /O.NEW.KMPX.ZR.Y.0001.140112T1439Z-140112T1800Z/ TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON- INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS... PRINCETON...MORA...ST. CLOUD...FOLEY 839 AM CST SUN JAN 12 2014 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. * TIMING: LIGHT FREEZING RAIN THROUGH THE MORNING. * ICE ACCUMULATIONS: TWO HUNDREDTHS OF AN INCH OR LESS...BUT IS RESULTING IN A GLAZE FORMING ON SURFACES. * OTHER IMPACTS: ACCORDING TO MNDOT...ROAD CONDITIONS ACROSS CENTRAL MINNESOTA ARE HAZARDOUS WITH TRAVEL NOT ADVISED DUE TO ICY CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 12, 5:22 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 12, 5:22 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 522 AM CST SUN JAN 12 2014 .UPDATE... ISSUED AT 511 AM CST SUN JAN 12 2014 UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 228 AM CST SUN JAN 12 2014 LATEST WATER VAPOR IMAGERY SHOWS HIGH CLOUDS AND MOISTURE MOVING EAST WITH THE UPPER RIDGE AXIS ACROSS THE REGION AT THE CURRENT TIME. THIS HAS HELPED TO INCREASE THE MID-HIGH CLOUDS OVER OUR AREA... WITH LOWER CLOUDS STILL TO THE WEST WHERE SOME PCPN IS APPARENT ON RADAR AND SURFACE OBS. THAT PCPN IS PRIMARILY BEING FORCED BY SOME DECENT ISENTROPIC LIFT AHEAD OF THE UPPER TROUGH... WHICH IS LAGGING BACK WELL TO THE WEST. THE CURRENT AREA OF PCPN WILL TRY TO HOLD TOGETHER AS IT MOVES EAST TODAY... BUT IT STILL APPEARS THAT THE BEST CHANCE FOR PCPN WILL BE OVER THE FAR NORTHERN PART OF THE FORECAST AREA... WHERE DEEPER MOISTURE LOOKS TO BE PRESENT THROUGH THE DAY. HOWEVER... EVEN THERE IT DOESN/T APPEAR AS THOUGH PCPN AMOUNTS WILL BE SUBSTANTIAL... AND IT/S POSSIBLE SOME LOCATIONS WON/T MEASURE AT ALL... SO STILL KEPT POPS AS CHANCES RATHER THAN LIKELY. PCPN-TYPE WITH WHATEVER OCCURS WILL BE TRICKY... SINCE TEMPERATURES ARE ALREADY CLIMBING ABOVE FREEZING ALOFT... AS WAS EVIDENT IN THE UPSTREAM SOUNDINGS AT 00Z WHICH SHOWED THE WARM NOSE AROUND 900-850MB. WITH CONTINUED WARM ADVECTION THROUGH THE DAY THAT SITUATION SHOULDN/T IMPROVE. SO... WOULD EXPECT PARTIAL TO COMPLETE MELTING OF PCPN ALOFT... BUT SURFACE TEMPERATURES WILL TAKE A BIT OF TIME BEFORE THEY CLIMB ABOVE FREEZING TODAY... SO THERE STILL APPEARS TO BE A CHANCE FOR SOME SLEET AND FREEZING RAIN/DRIZZLE THIS MORNING WITH ANY PCPN WHICH MOVES ACROSS THE NORTHERN PORTION OF THE AREA. BUT... AS MENTIONED... WHATEVER OCCURS SHOULD BE LIGHT. THE UPPER TROUGH CURRENTLY EVIDENT ON WATER VAPOR OVER THE WESTERN US WILL CONTINUE TO MOVE EAST TONIGHT... AND LOOKS TO MOVE INTO THE WESTERN PART OF OUR AREA AFTER 06Z. WE/LL SEE AN INITIAL COLD FRONT MOVE THROUGH THIS EVENING... WHICH WON/T DO TOO MUCH TO COOL THINGS OFF... BUT WILL SERVE TO SHIFT WINDS AROUND TO THE WEST AND NORTHWEST... FURTHER LIMITING THE CHANCE FOR ANY MOISTURE RETURN AHEAD OF THE UPPER TROUGH AND MORE MEANINGFUL COLD FRONT WHICH MOVES THROUGH OVERNIGHT. THERE COULD BE SOME LIGHT PCPN LATE TONIGHT AS THE UPPER TROUGH AND SECONDARY FRONT MOVE THROUGH... BUT AT THIS POINT IT DOESN/T LOOK TO BE ANY MORE THAN FLURRIES... SO DIDN/T INCLUDE ANYTHING IN THE FORECAST. THE MAIN THING WILL BE THE PUSH OF COLDER AIR THE SYSTEM BRINGS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 228 AM CST SUN JAN 12 2014 THE EXTENDED PERIOD WILL BE MARKED WITH A TWO STORM SYSTEMS WHICH WILL AFFECT THE UPPER MIDWEST EARLY TUESDAY...AND THEN THURSDAY. BOTH OF THESE SYSTEMS WILL HAVE A STRONG INFLUENCE OF THICKNESS VALUES RISING ENOUGH TO CONSIDER A MIXTURE OF SLEET/FREEZING RAIN/RAIN IN THE FAR SW CWA. EVEN IF WE DO GET PRECIPITATION IN THIS AREA...THE INCREASING THICKNESS VALUES AND ASSOCIATED 85/92H TEMPS RISING TO LIMIT THE BEST FORMATION OF ICE CRYSTALS /MORE FREEZING RAIN/DRIZZLE AND SUPERCOOLED LIQUID WATER DROPLETS/...WILL LIMIT SNOWFALL AMTS. BEST CHC OF RECEIVING MEASURABLE PRECIPITATION IN SW/SC MN WILL OCCUR WITH EARLY TUESDAY/S SYSTEM. TAKING A CROSS SECTION ALONG A KOMA TO KDLH LINE INDICATES THAT BOTH THE GFS/EC HAVE SIMILAR SCENARIO/S OF A BRIEF PERIOD OF STRONG LIFT ARND 6Z TUESDAY IN THE DENDRITIC SNOW ZONE. FORCING IS VERY LIMITED 6 HRS BEFORE AND AFTER THIS TIME FRAME. AS DISCUSS WITH THICKNESS VALUES AND THE INFLUENCE OF HIGHER 92H/85H TEMPS...SNOWFALL AMTS MAY BE LIGHTER THAN EXPECTED. EVEN WITH A 13 TO 15-1 SNOWFALL RATIO BETWEEN 00-12Z TUESDAY...SNOWFALL AMTS WILL RANGE FROM 1" TO 2.5". ALTHOUGH MODELS HAVE BEEN MORE CONSISTENT IN TERMS OF A SFC LOW DEVELOPING ACROSS THE DAKOTAS...AND MOVING THIS SYSTEM RAPIDLY SE ACROSS THE MIDWEST TUESDAY AFTN...PLACEMENT OF THE SFC LOW WILL BE CRITICAL IN TERMS OF WHERE THE HEAVIER SNOW BANDS DEVELOP EARLY TUESDAY. BASED ON CURRENT MODELS...THE BEST PLACEMENT AND ASSOCIATED QPF FIELD HAS A BAND OF 1.5 TO 2.5" OF SNOWFALL FROM LONG PRAIRIE...SE TO THE NORTHERN SUBURBS OF THE TWIN CITIES...TO RIVER FALLS WI. ANY DEVIATION OF THIS SFC LOW...OR STRONGER INFLUX OF WARMER AIR FROM THE SW...WILL LIMIT SNOWFALL AMTS. THURSDAY SYSTEM LOOKS TO BE MAINLY IN THE FORM OF SNOW...BUT DUE TO THE FAST NATURE OF THE SYSTEM AND LIMITED DEEP MOISTURE AND LIFT...AMTS WILL BE LIGHT AND FOCUSED NE OF MPX CWA. THE MAJOR DIFFERENCES BETWEEN TUESDAY/S AND THURSDAY/S SYSTEM IS THE PRESSURE GRADIENT AND ASSOCIATED STRONG SFC WIND FIELD. BASED ON THE SFC WINDS AND GUST POTENTIAL...AND IF ANY SNOW CAN BE PICK UP FROM THE GROUND...BLIZZARD LIKE CONDS MAY DEVELOP...ESPECIALLY IN THE TYPICAL AREAS OF WC/SW/SC MN THU/THU NIGHT. HAVE INTRODUCED BLOWING SNOW DURING THIS TIME FRAME...BUT IF CURRENT MODEL TRENDS HAVE THE CONTINUED SFC PRESSURE GRADIENT FIELD THE SAME...A BLIZZARD WATCH OR SOME OTHER HIGHLIGHTED WX EVENT IS POSSIBLE. BEHIND THIS SYSTEM...ANOTHER ARCTIC OUTBREAK WILL OCCUR...BUT NOT AS COLD AS THE FIRST WEEK OF JANUARY. 92H/85H TEMPS ARE 10 TO 15 DEGREES WARMER THAN THE ARCTIC CORE FROM EARLIER THIS MONTH. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 511 AM CST SUN JAN 12 2014 ALTHOUGH THERE WILL BE PLENTY OF CLOUD COVER THROUGH THE FORECAST PERIOD... NEARLY ALL OF IT LOOKS TO BE VFR... WITH MOST OF THAT AOA 10K FT AGL. WARM ADVECTION WILL BE FAIRLY STRONG OVER THE AREA TODAY... WHICH IS HELPING PRODUCE WIDESPREAD MID-HIGH CLOUDS. THERE HAS BEEN SOME VERY LIGHT PCPN OVER THE DAKOTAS OVERNIGHT... BUT IT HAS BEEN DISSIPATING WHILE MOVING EAST INTO DRIER AIR... AS WAS SUGGESTED BY THE HOPWRF... HRRR... AND EVEN THE COARSER RESOLUTION GUIDANCE TO SOME EXTENT. THERE IS A SLIGHT CHANCE A BIT OF THIS LIGHT PCPN COULD IMPACT THE NORTHERN SITES THIS MORNING... BUT THE PROBABILITY IS TOO LOW TO INCLUDE IN THE TAFS. WE WILL SEE AN UPPER TROUGH MOVE TOWARD THE AREA TONIGHT... WHICH WILL PUSH A COLD FRONTAL BOUNDARY ACROSS THE REGION. THERE IS A CHANCE FOR SOME MVFR CEILINGS BEHIND THE COLD FRONT... SO INCLUDED SOME POTENTIAL FOR THAT TOWARD THE TAIL END OF THE TAFS. SOME LIGHT SNOW/FLURRIES COULD ACCOMPANY THE POST FRONTAL COLD ADVECTION AND STEEPENING LAPSE RATES... BUT AT THIS POINT IT DOESN/T LOOK TO WARRANT ANY SORT OF VISIBILITY RESTRICTION. KMSP...TAF REFLECTS EXPECTATIONS WITH GENERALLY HIGH CONFIDENCE. ONLY CONCERN WOULD BE POTENTIAL FOR SOME MVFR CEILINGS VERY LATE TONIGHT OR MONDAY MORNING... BUT PLAYED THINGS SOMEWHAT OPTIMISTIC FOR NOW. /OUTLOOK FOR KMSP/ MONDAY AFTERNOON...MVFR CEILINGS POSSIBLE. NORTHWEST WIND 10 TO 15 KT. MONDAY NIGHT...MVFR CEILINGS AND VISIBILITIES EXPECTED WITH SNOW... IFR CONDITIONS POSSIBLE. SOUTHWEST WIND 10 TO 20 KT SHIFTING NORTHWEST. TUESDAY...MVFR CEILINGS EXPECTED... MVFR VISIBILITIES POSSIBLE WITH A CHANCE OF SNOW. NORTHWEST WIND 10 TO 20 KT. TUESDAY NIGHT...MVFR CEILINGS POSSIBLE. NORTHWEST WIND 10 TO 15 KT. WEDNESDAY...VFR. NORTHWEST WIND 5 TO 10 KT BECOMING SOUTHWEST 10 TO 20 KT. WEDNESDAY NIGHT...MVFR CEILINGS POSSIBLE LATE. SOUTHWEST WIND 15 TO 25 KT. THURSDAY...MVFR CEILINGS EXPECTED... MVFR VISIBILITIES POSSIBLE WITH A CHANCE OF SNOW. WEST WIND 15 TO 25 KT SHIFTING NORTHWEST WITH GUSTS TO 35 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && UPDATE... SHORT TERM... LONG TERM...JLT AVIATION...
Hazardous weather outlook, Jan 12, 3:27 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 327 AM CST SUN JAN 12 2014 MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-131200- LAC QUI PARLE-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER- SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 327 AM CST SUN JAN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW IS LIKELY MONDAY NIGHT WITH A FEW INCHES OF ACCUMULATION POSSIBLE. SIGNIFICANT BLOWING AND DRIFTING SNOW IS POSSIBLE THURSDAY...ESPECIALLY SOUTHWEST AND SOUTH CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041>045-047>053-055-WIZ014>016-131200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-POLK-BARRON-RUSK- 327 AM CST SUN JAN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF FREEZING RAIN LATE TONIGHT. ANY ICE ACCUMULATIONS WOULD BE MINOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW IS LIKELY MONDAY NIGHT WITH A FEW INCHES OF ACCUMULATION POSSIBLE. SIGNIFICANT BLOWING AND DRIFTING SNOW IS POSSIBLE THURSDAY...ESPECIALLY SOUTHWEST AND SOUTH CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Freezing Rain Advisories in Minnesota, 2014Every freezing rain advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.